Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2017, 12:53 PM CDT for Clarke County, Lucas County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2017, 12:53 PM CDT (17:53 UTC)
- Expired
- May 10, 2017, 1:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Lucas County, IA
The radar
The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
549
WUUS53 KDMX 101753
SVRDMX
IAC039-117-101830-
/O.NEW.KDMX.SV.W.0082.170510T1753Z-170510T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1253 PM CDT WED MAY 10 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Lucas County in south central Iowa...
Clarke County in south central Iowa...
* Until 130 PM CDT.
* At 1253 PM CDT, a severe thunderstorm was located near Osceola,
moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Osceola, Lakeside Casino, Lucas and Woodburn.
This includes Interstate 35 between mile markers 25 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4094 9390 4108 9390 4116 9362 4116 9343
4095 9341 4090 9368 4090 9385
TIME...MOT...LOC 1753Z 239DEG 36KT 4098 9375
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Lee1 follow-up statement
723
WWUS53 KDMX 101809
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
109 PM CDT WED MAY 10 2017
IAC039-117-101830-
/O.CON.KDMX.SV.W.0082.000000T0000Z-170510T1830Z/
Lucas IA-Clarke IA-
109 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR WESTERN LUCAS AND SOUTHEASTERN CLARKE COUNTIES...
At 109 PM CDT, a severe thunderstorm was located 11 miles east of
Osceola, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Osceola, Lucas and Woodburn.
This includes Interstate 35 between mile markers 25 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4094 9390 4098 9388 4116 9343 4095 9341
4090 9368 4090 9385
TIME...MOT...LOC 1809Z 239DEG 36KT 4106 9357
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:53 AM CDT, 1 hour earlier.
Area forecast discussion, May 10, 11:53 AM CDT, 1 hour before
Area Forecast Discussion National Weather Service Des Moines IA 1153 AM CDT Wed May 10 2017 .UPDATE... Issued at 1153 AM CDT Wed May 10 2017 Another update to start flash flood watch earlier. Will have to monitor for heavy rain potential this afternoon, and where activity sets up toward this evening. Majority of activity may end up in far southern IA and northern MO tonight, so may have to make changes to the watch area with the afternoon forecast issuance. .PREVIOUS UPDATE... Issued at 943 AM CDT Wed May 10 2017 Have updated this morning to get a better trend on pop grids through the morning into the afternoon hours and qpf. Much of the stronger storms dropping around a half an inch to three-quarters of an inch of rainfall already. Latest HRRR has a fairly decent handle on current radar trends except is not as robust with the activity moving through eastern NE. Therefore have modeled pops through the day toward the HRRR and trended higher across the southern CWA with the activity in NE expected to continue eastward and make it into the western CWA by mid-day and likely move through the southern CWA this afternoon. Concerns then shift around to redevelopment into the evening hours. At this time it will depend on where the boundary sets up, with some of the current hi-res models bringing it further south into northern MO. For now have continued pops with the redevelopment still possible across far southern IA this evening into the overnight hours. With activity this morning and possible redevelopment tonight, have gone and issued a flash flood watch for the far south for this afternoon into tonight. && .SHORT TERM.../Today through Tonight/ Issued at 305 AM CDT Wed May 10 2017 Active day today. Aloft we have the big low ejecting out of the southwest U.S. which will then weaken into an open wave as it passes on Thursday. This low will eject shortwaves over Iowa as it begins to lift. At the surface a stalled frontal boundary over Missouri will begin to lift north a a surface low rides up the front into Iowa by this afternoon, aided by a shortwave that will ride up across the state. The best forcing/theta-e advection this morning is south and west of the state but showers were percolating over these areas in an area of weak frontogenetical forcing. It is this forcing that is expected to increase over the next few hours and lift northward which will trigger some showers/storms over the area this morning. Not really looking at much in the way of severe storms or heavy rain this a.m. as things are first getting organized. This afternoon a through from a low in Canada will flatten the upper ridge over Iowa as a decent shortwave ejects out of the Southern Plains low coincident with a mature surface low tracking across southern Iowa with a cold front from the low back to the southwest and a warm front draping southeast. During this time we'll have 1000- 2000 j/kg of CAPE over the Southeast and more than sufficient shear for strong updrafts. This is when the best chance for strong/severe thunderstorms will occur which will persist into the early evening across the south. Large hail would be a threat with storms this afternoon...especially mid to late afternoon. Initially an isolated tornado couldn't be ruled out but there would be a narrow window for this with LCL heights near 800m by 21Z. This evening the trough shifts east pushing the surface low and front back South somewhere along the southern Iowa border. Showers and a few storms will reside across Southern Iowa overnight but any large threat of storms will be over. Colder air will spill into the region and lows will be at least 5 to 8 degrees colder than Tuesday nights lows. .LONG TERM.../Thursday through Tuesday/ Issued at 354 AM CDT Wed May 10 2017 The surface boundary will be south of the state by early Thursday however a secondary boundary will be moving through the state. Some residual moisture and thanks to overrunning theta-e advection rooted mainly above 700 mb may be enough to keep chances for a few showers and possibly a thunderstorm south of Interstate 80 mainly in the morning. Profiles should begin to mix by the afternoon as the second surge of cold advection arrives. This will be enough to push temperatures back into the 60s. High pressure will arrive Thursday night and Friday resulting in a very nice day Friday with highs in the upper 60s to mid 70s with winds generally 10 mph or less. The area of high pressure will move southeast Friday night and Saturday with return flow and warm advection developing. The thermal ridge will arrive by Sunday and should allow temperatures to reach the 80s. Mixing may be limited a bit by an elevated mixed layer aloft to prevent readings from being even higher. Dry conditions will persist through the weekend. The upper ridge will begin to pass to the east by Monday with southwest flow developing over Iowa as an upper low enters the Pacific Northwest then dives to the south. This flow along with a boundary approaching from the west will lead to increasing chances for thunderstorms for the end of the period. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 649 AM CDT Thu May 11 2017 Warm front to lift into Southern Iowa today bringing tsra to the TAF locations. a low will ride up along the front as an upper level wave crosses Northern Iowa. This will bring widespread precip and MVFR/local IFR conditions to TAF sites. Aft 21Z the low and frontal boundary will shift East focusing strong storms across Southern Iowa and MVFR?IFR conditions to KDSM and KOTM. KALO may also see these conditions through 00Z. Lower cigs will continue over TAF locations for the remainder of the period but precip will diminish aft 06Z. && .HYDROLOGY... Issued at 943 AM CDT Wed May 10 2017 Flash flooding is possible across portions of south central Iowa this afternoon through Thursday morning. Although confidence is not high in seeing a widespread flash flood event, it does fall within the 50 to 80 percent confidence range needed for a watch. Any flash flooding that does occur will be localized and confined mainly to urban areas. Rainfall amounts of 1 to 3 inches are expected across the watch area, with the heaviest rainfall occurring south of the IA- MO border. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday morning for IAZ074-075- 081>086-092>097. && UPDATE...Beerends SHORT TERM...FAB LONG TERM...Donavon AVIATION...FAB HYDROLOGY...Zogg
Hazardous weather outlook, May 10, 4:59 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 459 AM CDT Wed May 10 2017 IAZ004>007-015>017-023>028-033-034-044-111000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Crawford- 459 AM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few thunderstorms are possible today. An isolated severe storm with quarter sized hail is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ035>039-045>050-057>062-070>075-081>086-092>097-111000- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 459 AM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast across the area today and into the evening. A few severe storms are possible especially between noon and 8 pm. Large hail up to the size of golf balls and damaging wind gusts are the primary threats. An isolated tornado or two may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An isolated non-severe thunderstorm is possible over far southern Iowa Thursday morning. Additional storms are possible Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today mainly between noon and 8 pm.
In the hours before
Special weather statement, May 10, 6:59 AM CDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Des Moines IA
659 AM CDT WED MAY 10 2017
IAZ057-058-070-071-101300-
Guthrie IA-Audubon IA-Adair IA-Cass IA-
659 AM CDT WED MAY 10 2017
...STRONG STORM MAY PRODUCE SMALL HAIL...
At 657 AM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving northeast at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Atlantic, Anita, Adair, Lewis, Casey, Cumberland, Wiota, Lake Anita
State Park, Cold Springs State Park, Atlantic Municipal Airport and
Anita Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rainfall is also occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4131 9515 4141 9515 4169 9462 4139 9432
4122 9510 4130 9516
TIME...MOT...LOC 1157Z 242DEG 31KT 4132 9503
BoksaSpecial weather statement, May 10, 8:14 AM CDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
814 AM CDT WED MAY 10 2017
IAZ058>060-071-072-101345-
Guthrie IA-Adair IA-Polk IA-Madison IA-Dallas IA-
814 AM CDT WED MAY 10 2017
...STRONG STORM PRODUCING HAIL HEADING FOR DES MOINES METRO...
At 813 AM CDT, Doppler radar was tracking a strong thunderstorm near
Earlham, or 7 miles southwest of Adel, moving northeast at 50 mph.
Dime to nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
De Soto around 820 AM CDT.
Adel, Dallas Center and Van Meter around 825 AM CDT.
Waukee around 830 AM CDT.
Urbandale, Valley West Mall and Jordan Creek Town Center around
835 AM CDT.
West Des Moines, Johnston, Clive and Grimes around 840 AM CDT.
Other locations impacted by this storm include Walnut Woods State
Park, Redfield, Dexter, Diamondhead Lake and Badger Creek State Park.
LAT...LON 4142 9434 4156 9438 4178 9378 4151 9373
4151 9379 4150 9379
TIME...MOT...LOC 1313Z 246DEG 43KT 4154 9414
LeeLocal storm report, May 10, 11:49 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1149 AM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM HAIL ORIENT 41.21N 94.42W
05/10/2017 E1.00 INCH ADAIR IA PUBLIC
VIA SOCIAL MEDIA.
&&
BFLocal storm report, May 10, 12:03 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1203 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM HEAVY RAIN DENISON 42.02N 95.35W
05/10/2017 M1.03 INCH CRAWFORD IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:59 AM CDT | Special Weather Statement | DMX | Cass | 61 min |
| May 10, 8:14 AM CDT | Special Weather Statement | DMX | Dallas | 31 min |
| May 10, 9:26 AM CDT | Flash Flood Watch | DMX | Adams, Appanoose, Clarke, Davis, Decatur, Lucas and 8 more | 8 hr |
| May 10, 11:32 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 28 min |
| May 10, 12:11 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 34 min |
| May 10, 12:13 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 47 min |
| May 10, 1:17 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 43 min |
| May 10, 1:50 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 10 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.